Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 233, NWS Topeka, KS

September 18, 2010Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2010, 3:05 PM CDT for Jackson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2010, 3:05 PM CDT (20:05 UTC)
Expired
Sep 18, 2010, 3:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 2:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:30 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT SEP 18 2010

.DISCUSSION...

SHORT TERM (THROUGH SUNDAY)...

THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS
CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES
GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM
SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER
UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON
SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES.

OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED
FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT
SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH
OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED
THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A
BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT
WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF
THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO
REMAIN IN THE MID 60S.

THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH
TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN
THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON
SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE
TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN
UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE
STABLE AIRMASS SETTLING IN.

BARJENBRUCH

SUNDAY NIGHT THROUGH NEXT SATURDAY...

UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN
APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE
UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE
BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS
KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE
AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF
THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS
EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT
LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON
TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR
INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON
SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK
FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA
FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE
ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON
THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF
THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT
STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY
FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE
FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL
BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL
BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS
SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S
TO LOWER 80S.

JL

&&

.AVIATION...

COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL
CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS
WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS
AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT
FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW
MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED
CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME
NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS
WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING
THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 12:59 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1259 PM CDT SAT SEP 18 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-191800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1259 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM
MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY
THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40
MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY
OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS.

THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT.
THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT...
WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY
AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO
HIAWATHA BETWEEN 2PM AND MIDNIGHT.

In the hours before

Special weather statement, Sep 18, 3:01 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT SAT SEP 18 2010

KSZ024-182030-
JACKSON-
301 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF JACKSON COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MAYETTA...HOLTON...DENISON AND WHITING. THE
THUNDERSTORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL.
HOWEVER THE STORM COULD STRENGTHEN OVER THE NEXT SEVERAL MINUTES.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3941 9557 3940 9558 3933 9559 3930 9598
      3946 9603 3965 9560 3964 9555
TIME...MOT...LOC 2000Z 246DEG 21KT 3942 9585

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:01 PM CDTSpecial Weather StatementTOPJackson29 min
Sep 18, 3:34 PM CDTSevere Thunderstorm WarningTOPJefferson41 min
Sep 18, 3:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson49 min
Sep 18, 4:09 PM CDTSevere Thunderstorm WarningTOPJefferson36 min
Sep 18, 4:21 PM CDTTornado WarningTOPJefferson24 min
Sep 18, 4:39 PM CDTTornado WarningTOPJefferson16 min
Sep 18, 4:53 PM CDTSevere Thunderstorm WarningTOPJefferson52 min
Sep 18, 5:14 PM CDTFlash Flood WarningTOPJefferson3 hr
Sep 18, 5:54 PM CDTSpecial Weather StatementTOPJefferson36 min
Sep 18, 5:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.